Ask a doctor

Botox Mistake by Wrong Injection Site? Or Just a Fluke...?

When a droopy eyelid occurs because of a botox injection, is it just because the doctor injected it too close to the eye's levator muscle? Or does it just happen because the patient just happens to be in the 2% who is susceptible to this, no matter where the doctor injects it? I've had botox inj. (by 2 different doctors) for 6 yrs w/o a problem. Can someone clarify this? This info would help us in determining if a change of injection site (or the amount of botox?) would make a difference.

Doctor Answers 2

How does Botox cause eyelid droop?

Eyelid droop is a rare, but known, side-effect of Botox. And can happen to even the most experienced injectors. However, with that said, it can be avoided...

Eyelid droop typically occurs if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop.

Alternatively, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping.  In such cases, even though the amount of Botox injected into the forehead is within normal limits, if the injector does not identify the low set brows, the Botox will have an untoward effect...

Always remember though, a droopy eyelid from Botox is typically NOT permanent.  Yes, it is extremely inconvenient, but it can be treated with Apraclonidine eye drops that may raise your eyelid up to 2mm. If you are ever in such a situation, be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

Be sure to seek the services of an experienced physician injector. I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.

Good luck.

Have a question? Ask a doctor

Why does Botox cause a droopy eye sometimes

Botox affects dynamic muscles, so it can either be because too many units were used, or it was injected too low into the muscle. When we learn to inject we are taught on cadavers. What this shows is how different muscles actually are under the skin and how ever-so-slightly they lay differently on each person. Moving a cm this way or that can cause a droopy eye simply because your muscle layout is just so slightly different than the next person's, OR because more units were injected into that area. Injector experience is always key, but remember that each patient is also a unique being and it takes a very trained eye to notice the subtleties of each patient and compensate ever-so-slightly for differences in injection.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.